Alabama, 2008

Heavy Snow in Alabama, December 11, 2008

December 11, 2008 · NWS HUN · 3 events in 3 counties and zones

Snow fell across a large portion of northwest Alabama during the afternoon and early evening hours. Snow amounts of 1 to 3 inches were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Snow fell across a large portion of northwest Alabama during the afternoon and early evening hours. Snow amounts of 1 to 3 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 11, 12:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 11, 12:11 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 PM CST THU DEC 11 2008

.UPDATE...
UPDATED FOR 18Z TAFS.

&&

.AVIATION...
BANDS OF -RA MOVING ACROSS NORTHERN AL WILL GRADUALLY BEGIN TO
MIX WITH -SN THIS AFTERNOON. THE THREAT WILL BE GREATEST AT KMSL...
WHERE THE COLDEST AIR PRESENTLY RESIDES. CURRENT THINKING IS THAT
-RASN WILL BEGIN TO FALL AT 19Z KMSL/21Z KHSV...BEFORE CHANGING OVER
TO -SN AT KMSL AT 21Z/00Z KHSV. IT SHOULD BE NOTED THAT A GREAT
DEAL OF UNCERTAINTY STILL EXISTS WITH THE EXACT TRACK OF THE
FREEZING LINE. THEREFORE...EXACT TIMING OF PRECIP CHANGE WILL NEED
TO BE MONITORED. BASED ON THE CURRENT TRACK...ANY PRECIP SHOULD
SUBSIDE AT KMSL BY 02Z/KHSV BY 04Z. IN ADDITION TO THE REDUCED
VIS/LOW CIGS/PRECIP...VERY GUSTY NORTHERLY WINDS WILL PERSIST WELL
INTO THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1051 AM CST THU DEC 11 2008/
A 1600Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM
LOCATED JUST SOUTHWEST OF BIRMINGHAM...WITH AN ASSOCIATED COLD
FRONT STRETCHING SSE INTO SOUTH FLORIDA AND A STATIONARY FRONT
EXTENDING NNE INTO CHESAPEAKE BAY. A GREAT DEAL OF RAIN ASSOCIATED
WITH THIS SYSTEM HAS FALLEN ACROSS THE TENNESSEE VALLEY ALREADY
OVERNIGHT AND THIS MORNING. SOME MINOR FLOODING HAS BEEN REPORTED
ON SOME OF THE LOCAL STREAMS AND RIVERS...AS WELL AS ON SOME OF
BACK ROADS IN RURAL PORTIONS OF THE AREA. AS A RESULT...A FLOOD
WARNING IS EFFECT ACROSS THE ENTIRE HUN CWA FOR THE REMAINDER OF
THE MORNING. THE GOOD NEWS IS THAT RADAR IMAGERY FROM HYTOP IS
SHOWING THAT WE WILL BE MOVING INTO THE DRY SLOT WITHIN THE
HOUR...AS A BULK OF THE HEAVY RAIN IS STARTING TO MOVE OFF TO THE
NORTH INTO TENNESSEE. HOWEVER...SOME SCT RAIN ACTIVITY WILL
CONTINUE TO AFFECT SOME AREAS THROUGH MID- AFTERNOON. IN ADDITION
TO THE RAIN...WINDS WILL PICK UP THIS AFTERNOON AS THE LOW MOVES
NE...WITH SUSTAINED WINDS UP TO 20 MPH AND GUSTS TO 30 MPH.

THE BIG QUESTION THIS AFTERNOON WILL BE ON ANY POTENTIAL WINTER
WEATHER THAT MAY OCCUR ON THE BACKSIDE OF THE LOW FROM ANY WRAP
AROUND MOISTURE. PRESENTLY THERE IS ABOUT A 15-20 DEGREE
TEMPERATURE GRADIENT FROM THE UPPER 30S IN NW ALABAMA...TO THE
MIDDLE 50S IN NE ALABAMA. AT THIS TIME STILL FEEL THAT THE
GREATEST THREAT OF ANY WINTRY PRECIP OCCURRING WILL BE WEST OF
INTERSTATE 65...PARTICULARLY THE WESTERN THREE NW ALABAMA
COUNTIES WHICH MAY BEGIN TO SEE A RAIN/SNOW MIX BY 1:00 PM. THERE
IS STILL A GREAT DEAL OF UNCERTAINTY WITH THE EXACT TRACK OF THE
FREEZING LINE...BUT FEEL THAT HUNTSVILLE AND AREAS WEST WILL HAVE
A SHOT AT WINTRY BEFORE 6:00 PM. CURRENT THINKING IS THAT AS THE
LOW TRACKS NE THIS AFTERNOON...A MIX OF RAIN AND SNOW WILL BEGIN
TO FALL...BEFORE GRADUALLY CHANGING OVER TO ALL SNOW/SLEET BY
SUNSET. STILL FEEL THAT LOCATIONS ACROSS NE ALABAMA WILL STILL BE
TOO WARM BEFORE SUNSET...BUT PERSONS THERE SHOULD CONTINUOUSLY
MONITOR THE SITUATION AND PREPARE FOR ANY POTENTIAL WINTER
WEATHER...PARTICULARLY IN HIGHER ELEVATIONS. IT SHOULD ALSO BE
NOTED THAT DUE THE WET ROAD CONDITIONS...BLACK ICE ON ROADWAYS MAY
BEGIN TO FORM AS SURFACE TEMPS DROP BELOW FREEZING THIS AFTERNOON.
THUS...MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING DURING
THEIR EVENING COMMUTE...PARTICULARLY AFTER SUNSET.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...
     MORGAN.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     TONIGHT FOR THE FOLLOWING ZONES: CULLMAN...DE KALB...
     JACKSON...MADISON...MARSHALL...MORGAN.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...
     LAWRENCE...LIMESTONE.

TN...FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     TONIGHT FOR THE FOLLOWING ZONES: FRANKLIN TN.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: LINCOLN...MOORE.

&&

AVIATION...AMP.24
DISCUSSION...AMP.24
Hazardous weather outlook, Dec 11, 12:19 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CST THU DEC 11 2008

ALZ001>005-120030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-
1219 PM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA AND
NORTHWEST ALABAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL SYSTEM MOVING ALONG THE CENTRAL GULF COAST WILL
TRACK TO THE NORTHEAST THROUGH THIS EVENING. GIVEN A SATURATED
GROUND...RUNOFF FROM ADDITIONAL RAINS COULD LEAD TO RISK OF MORE
FLOODING.

AS COLD AIR ALOFT ASSOCIATED WITH THIS UPPER LEVEL STORM MOVES
TOWARD THE REGION LATER THIS AFTERNOON...SOME WET SNOW WILL LIKELY
MIX IN. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...MAINLY ON
GRASSY AND ELEVATED SURFACES. SNOWFALL SHOULD END EARLY THIS
EVENING. HOWEVER AS TEMPERATURES DROP TO OR BELOW FREEZING...SOME
ROADWAYS MAY BECOME ICY AND SLICK IN SPOTS.

WE MUST STRESS THAT THIS WEATHER SITUATION REMAINS QUITE
UNCERTAIN...WITH SLIGHT VARIATIONS IN TEMPERATURE CRITICAL TO IF AND
HOW MUCH SNOW IS ABLE TO DEVELOP. YOU ARE URGED TO MONITOR UPDATES
FROM THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY.

PLEASE REFER TO THE FLOOD WATCH AND WINTER WEATHER ADVISORY PRODUCTS
FOR ADDITIONAL AND MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

ALZ006>010-016-TNZ076-096-097-120030-
MADISON-MORGAN-MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
FRANKLIN TN-
1219 PM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL SYSTEM MOVING ALONG THE CENTRAL GULF COAST WILL
TRACK TO THE NORTHEAST THROUGH THIS EVENING. ADDITIONAL RAINFALL IS
A CONCERN TODAY. GIVEN SATURATED GROUNDS FROM RAINFALL ON TUESDAY
AND WEDNESDAY...A THREAT OF RIVER FLOODING AND LOCALIZED FLASH
FLOODING REMAINS POSSIBLE.

AS COLD AIR ALOFT ASSOCIATED WITH THIS UPPER LEVEL STORM MOVES
TOWARD THE REGION EARLY THIS EVENING...SOME WET SNOW WILL LIKELY MIX
IN. SNOW ACCUMULATIONS OF AROUND 1 INCH ARE POSSIBLE...MAINLY IN THE
HIGHER ELEVATIONS AND ON GRASSY OR ELEVATED SURFACES. SNOWFALL
SHOULD END BY LATE EVENING. HOWEVER AS TEMPERATURES DROP TO OR BELOW
FREEZING...SOME ROADWAYS MAY TURN ICY AND SLICK IN SPOTS. THIS WILL
BE ESPECIALLY A PROBLEM IN THE HIGHER ELEVATIONS.

WE MUST STRESS THAT THIS WEATHER SITUATION REMAINS QUITE
UNCERTAIN...WITH SLIGHT VARIATIONS IN TEMPERATURE CRITICAL TO IF AND
HOW MUCH SNOW IS ABLE TO DEVELOP. YOU ARE URGED TO MONITOR UPDATES
FROM THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY.

PLEASE REFER TO THE FLOOD WATCH AND WINTER WEATHER ADVISORY PRODUCTS
FOR ADDITIONAL AND MORE SPECIFIC INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA/BOYD

In the hours before

Special weather statement, Dec 11, 10:19 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CST THU DEC 11 2008

ALZ001-005-111730-
LAUDERDALE-LIMESTONE-
INCLUDING THE CITIES OF...FLORENCE...ATHENS
1019 AM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS ACROSS LAUDERDALE AND
LIMESTONE COUNTIES...

A BOUNDARY ACROSS NORTHWEST ALABAMA IS CREATING GUSTY NORTH WINDS
OVER THE REGION. WINDS WILL BE FROM THE NORTH 25 TO 35 MPH WITH A
FEW GUSTS TO 45 MPH. THESE WINDS WILL DIMINISH BY 1130 AM AS THE
BOUNDARY MOVES NORTH OF THE REGION.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY
IN HIGH PROFILE VEHICLES...AND ON EAST TO WEST ORIENTED HIGHWAYS.

RSB
Special weather statement, Dec 11, 1:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CST THU DEC 11 2008

TNZ076-096-097-112030-
FRANKLIN-LINCOLN-MOORE-
114 PM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 230 PM CST...

ANOTHER ROUND OF MODERATE TO HEAVY RAIN WILL AFFECT SOUTHEASTERN
MIDDLE TENNESSEE THROUGH 230 PM CST. THIS MAY CREATE SOME PONDING OF
WATER ON ROADWAYS...AND LOCALIZED FLOODING OF LOW-LYING AREAS AND
SMALL CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Local storm report, Dec 11, 1:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     NON-TSTM WND DMG 4 WSW MUSCLE SHOALS     34.72N 87.72W
12/11/2008                   COLBERT            AL   EMERGENCY MNGR

            WINDS ASSOCIATED WITH A GRAVITY WAVE KNOCKED DOWN A TREE
            ON POWER LINES IN THE 1100 BLOCK OF FRANKFORT ROAD IN
            TUSCUMBIA.

0959 AM     NON-TSTM WND DMG 3 WSW MUSCLE SHOALS     34.72N 87.72W
12/11/2008                   COLBERT            AL   EMERGENCY MNGR

            WINDS FROM A GRAVITY WAVE DOWN POWER LINES ACROSS THE
            ROAD IN THE 1000 BLOCK OF FRANKFORT ROAD IN TUSCUMBIA.

1010 AM     NON-TSTM WND DMG 4 SSW FLORENCE          34.74N 87.71W
12/11/2008                   COLBERT            AL   EMERGENCY MNGR

            WINDS KNOCKED DOWN A TREE IN THE ROAD IN THE 500 BLOCK OF
            W MOORE RD. THIS DAMAGE WAS CAUSED BY A GRAVITY WAVE
            PUSHING THROUGH THE AREA.

1015 AM     NON-TSTM WND DMG 3 NE FLORENCE           34.82N 87.63W
12/11/2008                   LAUDERDALE         AL   BROADCAST MEDIA

            DECATUR DAILY NEWSPAPER REPORTED A TREE DOWN ON A HOUSE
            AT 500 BLOCK OF N CROWN STREET IN FLORENCE. THIS DAMAGE
            WAS CAUSED BY A GRAVITY WAVE PUSHING THROUGH THE AREA.

1030 AM     NON-TSTM WND DMG 3 S FLORENCE            34.76N 87.68W
12/11/2008                   COLBERT            AL   BROADCAST MEDIA

            DECATUR DAILY REPORTED TREE DOWN ON HOUSE ON GRANDVIEW
            AVENUE NEAR WILSON LAKE. NUMEROUS TREES REPORTED DOWN IN
            THAT AREA. THIS DAMAGE WAS CAUSED BY A GRAVITY WAVE
            PUSHING THROUGH THE AREA.

&&

KWEBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Franklin

When
December 11, 3:00 PM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Snow amounts of 2 to 3 inches were reported by COOP and CoCoRaHS observers.

Heavy Snow, Colbert

When
December 11, 4:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
COOP Observer
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Snow amounts of 0.5 to 2.3 inches were reported by COOP and CoCoRaHS observers.

Heavy Snow, Lauderdale

When
December 11, 4:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Snow amounts of 0.3 to 2.1 inches were reported by COOP and CoCoRaHS observers.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141179, 141180, 141181.